[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.170.75.58. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 296
Citations 0
Invited Commentary
December 2018

Empirical Proton Pump Inhibitor Therapy in Children

Author Affiliations
  • 1Department of Otolaryngology, University of Colorado School of Medicine, Aurora
  • 2Division of Pediatric Otolaryngology, Children’s Hospital Colorado, Aurora, Colorado
JAMA Otolaryngol Head Neck Surg. 2018;144(12):1124-1125. doi:10.1001/jamaoto.2018.1952

For over a decade, publications in medical literature have raised several concerns regarding the use of proton pump inhibitors (PPIs). More recently, the pace of publication has quickened. This class of medications has been associated with pulmonary and gastrointestinal negative effects both in adults and children. For children, concern exists regarding elevated rates of viral and bacterial infections of the gastrointestinal tract, including Clostridium difficile, as well as increases in bacterial pneumonia. Changes in the microbiome may be related to these negative effects, and the length of PPI use may not matter. Although these concerns have been raised through studies that demonstrate correlation rather than cause and effect, word is getting out in gastroenterology, pediatrics, and neonatology. These findings have spread more slowly to those closely related fields of pulmonology and otolaryngology. These are fields in which physicians may be very comfortable and familiar with prescribing this class of medications to their pediatric patients, yet may be less aware of possible adverse effects than gastroenterologists and pediatricians.

×